Alert archive / Kansas / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Dodge City, KS

February 27, 20219 counties in Kansas

NWS Dodge City, KS issued this dense fog advisory at Feb 27, 2021, 2:17 AM CST for 9 counties in Kansas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 2:17 AM CST (08:17 UTC)
Expired
Feb 27, 2021, 10:54 AM CST
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS73 KDDC 270817
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
217 AM CST Sat Feb 27 2021

KSZ065-066-079-081-090-271600-
/O.NEW.KDDC.FG.Y.0002.210227T0817Z-210227T1600Z/
Pawnee-Stafford-Edwards-Pratt-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Pratt, Medicine Lodge, and Kiowa
217 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense freezing
  fog. Slick spots on bridge, overpasses and sidewalks possible.

* WHERE...Pawnee, Stafford, Edwards, Pratt and Barber Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility. Slick
  spots on highways, especially bridges and overpasses.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
4 follow-up statements
613 
WWUS73 KDDC 271347
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
747 AM CST Sat Feb 27 2021

KSZ031-046-080-089-271600-
/O.EXA.KDDC.FG.Y.0002.000000T0000Z-210227T1600Z/
Ellis-Rush-Kiowa-Comanche-
Including the cities of Pfeifer, Hays, La Crosse, Greensburg, 
Haviland, Coldwater, Lake Coldwater, and Protection
747 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Ellis, Rush, Kiowa and Comanche Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

KSZ065-066-079-081-090-271600-
/O.CON.KDDC.FG.Y.0002.000000T0000Z-210227T1600Z/
Pawnee-Stafford-Edwards-Pratt-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Pratt, Medicine Lodge, and Kiowa
747 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Pawnee, Stafford, Barber, Pratt and Edwards Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
115 
WWUS73 KDDC 271459
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
859 AM CST Sat Feb 27 2021

KSZ031-046-065-079-080-089-271600-
/O.CAN.KDDC.FG.Y.0002.000000T0000Z-210227T1600Z/
Ellis-Rush-Pawnee-Edwards-Kiowa-Comanche-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
Kinsley, Lewis, Greensburg, Haviland, Coldwater, Lake Coldwater, 
and Protection
859 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY EXPIRES...

$$

KSZ066-081-090-271600-
/O.CON.KDDC.FG.Y.0002.000000T0000Z-210227T1600Z/
Stafford-Pratt-Barber-
Including the cities of St. John, Stafford, Macksville, Pratt, 
Medicine Lodge, and Kiowa
859 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Stafford, Barber and Pratt Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
488 
WWUS73 KDDC 271559
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
959 AM CST Sat Feb 27 2021

KSZ066-081-090-271700-
/O.EXT.KDDC.FG.Y.0002.000000T0000Z-210227T1700Z/
Stafford-Pratt-Barber-
Including the cities of St. John, Stafford, Macksville, Pratt, 
Medicine Lodge, and Kiowa
959 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Barber, Pratt and Stafford Counties.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
335 
WWUS73 KDDC 271654
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1054 AM CST Sat Feb 27 2021

KSZ066-081-090-271800-
/O.CAN.KDDC.FG.Y.0002.000000T0000Z-210227T1700Z/
Stafford-Pratt-Barber-
Including the cities of St. John, Stafford, Macksville, Pratt, 
Medicine Lodge, and Kiowa
1054 AM CST Sat Feb 27 2021

...DENSE FOG ADVISORY IS EXPIRED...

Improving visibilities depicted in observations and on weather
cams have allowed the dense fog advisory to be expired after 11
AM CST.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Feb 27, 1:31 AM CST, 46 minutes earlier.

Area forecast discussion, Feb 27, 1:31 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
131 AM CST Sat Feb 27 2021

...Updated Short Term, Long Term and Fire Weather Discussion...

.SHORT TERM...(Today and tonight)
Issued at 123 AM CST Sat Feb 27 2021

Unseasonably warm temperatures and low humidity values can be
expected this Saturday afternoon ahead of a cold front that will
move into portions of southwest Kansas late this Saturday
afternoon. BUFR soundings ahead of this cold front indicate mixed
layer winds in excess of 30 knots with the HRRR showing near 40
knot winds being possible at the top of this mixed layer. Based on
the temperatures late day at the top of this mixed layer it
appears that the highs will easily climb into the upper 60s to
lower 70s, especially south of the Arkansas river.

Critical fire weather conditions will be likely this afternoon
across southwest Kansas given the low humidity values and
southwest winds 20 to 25 mph gusting in excess of 35 mph at times.
At this time it appears that the lowest afternoon humidity and
stronger winds will be west of highway 283. A red flag warning is
in effect for this area. East of highway 283 the winds will still
be gusty but humidity values in the afternoon will be a little
higher. Although red flag conditions are currently not expected
east of highway 283 it will be close. Any outdoor burning should
not be attempted.

The cold front will continue to move south into Oklahoma tonight
and the gusty northwest winds that will present behind this front
early Saturday evening will decrease during the overnight hours as
an area of high pressure at the surface builds into western
Kansas. Still observing some mid level instability and lift along
this cold front Saturday evening as it crosses south central
Kansas. Early morning BUFR soundings however indicate that enough
CIN will be present Saturday evening in the Pratt and Medicine
Lodge areas to prevent any possible convection this evening. As a
result will continue with a dry forecast in this area early
tonight.

.LONG TERM...(Sunday through Friday)
Issued at 123 AM CST Sat Feb 27 2021

As a cool dome of high pressure at the surface builds across
western Kansas on Sunday a developing upper low over southern
Arizona will begin to track east across New Mexico. This morning
the models are now forecasting this upper low will move across
Texas into southern Oklahoma early next week which is further
south than what the models were suggesting yesterday (Friday)
morning. As a result the chance for precipitation across south
central Kansas and along the Oklahoma border was beginning to look
less and less likely.

Temperatures on Sunday will range from the upper 40s to lower 50s
but as the upper low lifts northeast from the Southern Plains
into Arkansas and Missouri late Monday a warming trend will return
to southwest Kansas. Based on the expected westerly downslope
flow and models forecast warming 850mb temperatures each day
through mid week could easily have highs rebounding back into the
60s. A few 70s also not out of the question mid week. Warm and dry
conditions next week will also result in keeping at least an
elevated risk of fire weather across western Kansas next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CST Fri Feb 26 2021

Southeasterly winds at less than 10 knots can be expected
overnight with a chance for some low clouds in the 500 to 1200ft
AGL level spreading back to near Dodge City and around the Hays
area between 10z and 15z Saturday. Patchy fog with visibilities
as low as 2 to 3SM miles will also be possible during this time
frame. Hays will high the highest probability for these low clouds
and fog early this Saturday morning. Elsewhere VFR conditions
will prevail. The light southeast winds will increase during the
morning and then become southwest at 20 to near 25 knots between
18z and 21z Saturday behind a surface boundary that will roll
across southwest Kansas. VFR conditions can be expected this
afternoon and tonight.

&&

.FIRE WEATHER...
Issued at 123 AM CST Sat Feb 27 2021

Southwest winds at 15 to 25 mph with wind gusts in excess of 35
mph can be expected this Saturday afternoon across southwest
Kansas today ahead of a cold front that will be approaching the
area from the northwest. Relative humidity values are expected to
fall back into the 5 to 15 percent range during the afternoon west
of a surface boundary that is forecast to be located near Hays,
Dodge City and Ashland late in the day. The combination of these
low humidity values and gusty southwest winds will result in a
significant to critical fire weather risk along and west of
highway 283. A red flag warning is in effect for these locations.
Further east conditions currently do not warrant a red flag
warning at this time but near critical fire conditions will exist
today. Open burning should not be attempted across all of
southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  26  49  22 /  10   0   0   0
GCK  68  23  47  20 /  10   0   0   0
EHA  67  24  48  22 /   0   0   0   0
LBL  71  23  50  20 /   0   0   0   0
HYS  68  25  47  21 /  10   0   0   0
P28  66  31  53  25 /  10  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CST /11 AM MST/ today to 6 PM CST /5
PM MST/ this evening for KSZ061>063-074>077-084>087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Feb 26, 2:56 AM CST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
256 AM CST Fri Feb 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-271000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
256 AM CST Fri Feb 26 2021 /156 AM MST Fri Feb 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Elevated to near critical fire weather conditions can be expected
today, mainly west of highway 283

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Near critical fire weather risk will be possible for a large
portion of southwest Kansas west of highway 283 Saturday
afternoon.

Dry conditions and elevated fire weather conditions will be
possible across some portion of southwest Kansas from Sunday
through Thursday.

Days 2-7 Hazards
----------------
* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Dense Fog Advisories in Kansas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.